Florida, 2023

Damaging Winds in Florida, April 27, 2023

April 27, 2023 · NWS TBW · 2 events in 2 counties and zones

A squall line associated with a MCS moving across the Eastern Gulf of Mexico produced a severe wind gust in Hernando County and wind damage in Sumter County, along with numerous 50+ mph sub-severe wind gusts across the Tampa Bay area after pushing ashore across the Florida west coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line associated with a MCS moving across the Eastern Gulf of Mexico produced a severe wind gust in Hernando County and wind damage in Sumter County, along with numerous 50+ mph sub-severe wind gusts across the Tampa Bay area after pushing ashore across the Florida west coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 27, 6:41 PM EST, 33 minutes earlier.

Area forecast discussion, Apr 27, 6:41 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
741 PM EDT Thu Apr 27 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 727 PM EDT Thu Apr 27 2023

Approaching storm system should support intermittent MVFR/IFR
conditions across terminals through the period. Gusty and variable
winds are expected near storms. There is a chance for a break on
the shower activity after 06Z but rain should begin after around
12Z. Chances for a storm or two increase again into the afternoon.
Breezy southwesterly winds prevail during this time, but should
gradually decrease into the evening.

&&

.DISCUSSION...
Issued at 205 PM EDT Thu Apr 27 2023

The Storm Prediction Center continues to keep most of west central
and southwest Florida in a Marginal Risk for severe storms and parts
of the interior and east coast in a Slight Risk for severe storms.
Based on the 12Z TBW morning sounding, the 500MB temps have warmed a
few degrees over the past 24 hours from -14.5 degrees to -11.5
degrees. This is still on the cool side, but will likely limit the
development of widespread significant hail this afternoon/evening.
The highest chances for showers and storms remain over the interior
and along the Nature Coast late afternoon through the evening hours.

By Friday morning, an area of low pressure moves through the SE U.S.
with a cold front extending through northern Florida and into the
Gulf of Mexico. This will bring scattered to numerous showers and
storms to the area through the day on Friday. The threat for severe
weather will be lower on Friday with a Marginal Risk for parts of
west central Florida from Tampa Bay northward, as well as the
interior and the east coast of Florida.

The front remains stretched across Florida on Saturday with
continued bouts of showers and storms possible through the day on
Saturday. Another area of low pressure develops along the western
periphery of the frontal boundary and moves eastward across Florida
late Saturday through Sunday evening. Scattered to numerous showers
and storms will be possible most of the day on Sunday.

The cold front will move south and east of the area by late Sunday
into early Monday morning allowing for high pressure to build into
the area for the first part of next week. Pleasant weather with
drier and cooler conditions expected for the first half of next
week.

&&

.MARINE...
Issued at 205 PM EDT Thu Apr 27 2023

Winds remain out of the southeast to southwest over the eastern gulf
waters today, with onshore winds close to the coast due to sea
breeze during the afternoon. An approaching weather system will
bring showers and thunderstorms this evening into Friday. Then, rain
chances are expected to remain in the forecast through the weekend
due to another frontal boundary that will move through the state.
Wind speeds remain 15 knots or less and seas 3 feet or less through
the end of the week. Winds increase on Sunday ahead of a stronger
cold front. Mariners should remain aware for possible Small Craft
Advisory on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  84  75  88 /  30  60  40  50
FMY  75  91  75  92 /  10  30  10  30
GIF  70  86  71  90 /  40  60  30  70
SRQ  75  86  73  88 /  30  50  30  40
BKV  67  86  68  90 /  50  60  40  60
SPG  76  84  76  85 /  30  60  40  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Delerme/Wynn
DECISION SUPPORT/UPPER AIR/CLIMATE...Hurt

In the hours before

Special weather statement, Apr 27, 1:51 PM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
251 PM EDT Thu Apr 27 2023

FLZ239-271915-
Inland Levy FL-
251 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of east central Levy
County through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williston, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2948 8241 2946 8241 2943 8240 2938 8241
      2938 8249 2940 8251 2948 8249
TIME...MOT...LOC 1851Z 218DEG 15KT 2943 8243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Apr 27, 6:48 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
748 PM EDT Thu Apr 27 2023

FLZ139-239-280030-
Coastal Levy FL-Inland Levy FL-
748 PM EDT Thu Apr 27 2023

...Strong thunderstorms will impact portions of Levy County through
830 PM EDT...

At 748 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Trenton to 23 miles southwest of Fowlers Bluff.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Andrews, Williston Municipal Airport, Manattee Road, Fowlers Bluff,
Inglis, Fanning Springs, Otter Creek, Manatee Springs State Park, and
Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2929 8316 2935 8306 2959 8294 2957 8266
      2954 8265 2954 8256 2948 8255 2948 8241
      2922 8240 2921 8254 2904 8254 2901 8261
      2903 8271 2900 8275 2895 8271 2894 8275
      2895 8279 2911 8293 2905 8310 2917 8317
TIME...MOT...LOC 2348Z 274DEG 42KT 2960 8283 2908 8319

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 85 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hernando

When
April 27, 7:14 PM EST
Where
Hernando County, Brksvil Hernndo Co F
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
28.470, -82.450

ASOS site KBKV Brooksville-Tampa Bay Regional Airport reported a 67 mph wind gust.

Thunderstorm Wind, Sumter

When
April 27, 8:30 PM EST
Where
Sumter County, 3.89 mi WNW of Bushnell
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
28.680, -82.170

EM reports downed trees and power lines northwest of Bushnell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085422, 1085448.